Wearing a hat can be a quick way to elevate an outfit or hide a bad hair day. It’s a tried-and-true accessory made for all seasons and many occasions. But wearing a hat every day can have some potential drawbacks (besides hat hair) if you aren’t careful.
Do Hats Cause Hair Loss?
The odds of a hat causing hair loss are slim, but it can happen — and it usually comes down to how the hat fits on your head.
Traction alopecia happens when there is repetitive tension on the hair roots, per the National Institutes of Health. A tight baseball cap or beanie that pulls on your hair every day could cause traction alopecia if you consistently wear it.
- Thinning hair on the top of your head
- Bald spots
- Loosening of hair
- Redness or swelling on the scalp
Traction alopecia is a preventable condition: Wear loose hairstyles, take breaks between wearing wigs and tight braids and avoid hats that are too tight, per the University of Iowa Hospitals and Clinics.
The condition is also reversible in many cases if it’s caught early enough. If you take away the source of the traction (i.e. stop wearing a tight hat), your hair will usually grow back. If it goes on too long, though, traction alopecia can cause permanent damage to the hair follicle and lead to irreversible hair loss.
Other Reasons for Hair Loss
Even if you wear a hat every day, it’s likely there are other factors behind your hair loss. Certain medical conditions and even life events can cause hair to thin or fall out.
“Abnormal levels of androgens produced by both men and women can cause hair thinning and loss,” Dr. Geria says.
Androgens are sex hormones that play a role in growth and reproduction, per the Cleveland Clinic. High levels of these hormones can cause excessive hairiness, while low levels of androgens can lead to thinning hair.
Another type of alopecia is androgenic alopecia, or genetically losing your hair, Dr. Geria says. This is a medical condition caused by your genes.
Androgenic alopecia can be treated with medication, hair growth supplements and/or hair loss shampoos or serums to slow down or stop hair loss from happening.
Speaking of medication, it can cause hair loss, too. Some medications can contribute to hair loss, such as blood thinners, antidepressants and heart medications like heparin, per Harvard Health Publishing. Even birth control pills can cause hair thinning.
Negative side effects of medications, like losing your hair, should be discussed with your doctor.
“If you think a medication you’re taking is causing you hair loss, speak with a doctor before abruptly stopping the drug, as sometimes this can cause serious health problems,” Dr. Geria says.
Stressful life events such as quitting a job, losing a loved one or dealing with an illness can all contribute to hair thinning.
This type of hair loss is called telogen effluvium, where stress pushes large numbers of hair follicles into a resting phase. It can last a few months, causing hair to fall out easily when washed or brushed, per the Mayo Clinic, and it typically occurs several weeks to months after the stressful event.
In most circumstances, this temporary problem doesn’t require treatment. It can, however, be prevented by managing stress levels, per Dr. Geria.
When someone begins chemotherapy, their hair typically starts to fall out two to four weeks after starting treatment. This happens because chemotherapy treatment targets all rapidly growing cells, including hair follicles. This is why your hair falls out, Dr. Geria says.
“[Hair] could fall out quickly or in large chunks. Chemotherapy could also cause your scalp to become sore or tender,” he adds.
Typically, hair will start growing back within three to six months after chemotherapy treatments have ended, per the Mayo Clinic.
3 Tips to Protect Your Hair When You Wear a Hat
1. Pay Attention to Fit
To prevent traction alopecia, opt for looser-fitting hats that give your hair and scalp room to breathe, Dr. Geria recommends.
2. Wear a Clean Hat
We all have a favorite hat that hardly ever gets tossed in the laundry. Wearing a dirty hat can lead to an irritated, itchy scalp and ultimately affect your hair health, Dr. Geria says.
If you wear the same hat almost every day, or at least a few times a week, aim to wash the hat at least once a week.
3. Take a Break
If you’re worried about hats causing hair loss, try taking a break from wearing one every day or wear it for a shorter amount of time.
If you’re experiencing any hair thinning, it’s highly unlikely it’s being caused by a hat, but take time off from covering your head and see if anything changes.
So, How Bad Is It Really to Wear a Hat Every Day?
The short answer is, wearing a hat typically is not bad for your hair. Hats can sometimes cause hair loss or thinning, but this effect is rare unless you’re wearing a very tight-fitting cap all the time.
“Typically speaking, wearing a hat won’t cause hair thinning,” Dr. Geria says. “Instead, hats can protect the wearer’s face and scalp from UV rays, which can sometimes cause skin cancer. This benefit is far more important than the concern that a hat may cause hair loss.”
- Mayo Clinic: “Hair Loss”
- National Institutes of Health: “Traction Alopecia”
- Cleveland Clinic: “Androgens”
- University of Iowa Hospitals and Clinics: “Traction alopecia: A type of hair loss”
- Harvard Health Publishing: “Hair Loss”
- Mayo Clinic: “Can Stress Cause Hair Loss?”
- Mayo Clinic: “Chemotherapy and Hair Loss: What to expect during treatment”
Important Notice: This article was originally published at www.livestrong.com by Ciara Lucas, RRCA, CPT where all credits are due. Medically reviewed by Kimberly Shao, MD.
The watching, interacting, and participation of any kind with anything on this page does not constitute or initiate a doctor-patient relationship with Dr. Farrah™. None of the statements here have been evaluated by the Food and Drug Administration (FDA). The products of Dr. Farrah™ are not intended to diagnose, treat, cure, or prevent any disease. The information being provided should only be considered for education and entertainment purposes only. If you feel that anything you see or hear may be of value to you on this page or on any other medium of any kind associated with, showing, or quoting anything relating to Dr. Farrah™ in any way at any time, you are encouraged to and agree to consult with a licensed healthcare professional in your area to discuss it. If you feel that you’re having a healthcare emergency, seek medical attention immediately. The views expressed here are simply either the views and opinions of Dr. Farrah™ or others appearing and are protected under the first amendment.
Dr. Farrah™ is a highly experienced Licensed Medical Doctor certified in evidence-based clinical nutrition, not some enthusiast, formulator, or medium promoting the wild and unrestrained use of nutrition products for health issues without clinical experience and scientific evidence of therapeutic benefit. Dr. Farrah™ has personally and keenly studied everything she recommends, and more importantly, she’s closely observed the reactions and results in a clinical setting countless times over the course of her career involving the treatment of over 150,000 patients.
Dr. Farrah™ promotes evidence-based natural approaches to health, which means integrating her individual scientific and clinical expertise with the best available external clinical evidence from systematic research. By individual clinical expertise, I refer to the proficiency and judgment that individual clinicians acquire through clinical experience and clinical practice.
Dr. Farrah™ does not make any representation or warranties with respect to the accuracy, applicability, fitness, or completeness of any multimedia content provided. Dr. Farrah™ does not warrant the performance, effectiveness, or applicability of any sites listed, linked, or referenced to, in, or by any multimedia content.
To be clear, the multimedia content is not intended to be a substitute for professional medical advice, diagnosis, or treatment. Always seek the advice of your physician or other qualified health providers with any questions you may have regarding a medical condition. Never disregard professional medical advice or delay in seeking it because of something you have read or seen in any website, video, image, or media of any kind. Dr. Farrah™ hereby disclaims any and all liability to any party for any direct, indirect, implied, punitive, special, incidental, or other consequential damages arising directly or indirectly from any use of the content, which is provided as is, and without warranties.